Medical Specialty >> Cardiology

Doctors Lounge - Cardiology Answers

Back to Cardiology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/20/2017.

Forum Name: Miscellaneous Cardiology Topics

Question: risks of a defibrillator


 gables - Tue Jan 13, 2009 4:03 pm

This may sound silly, but I heard this from a CPR instructor. Is it possible for someones internals or externals to catch fire, from having too much alcohol in their system, from the use of a defibrillator?
 John Kenyon, CNA - Wed Jan 14, 2009 9:03 pm

User avatar Hi there -

This actually sounds a lot less silly than it is, and I'm surprised no one's ever asked me this before. However, it's not an issue, because alcohol is metabolized rather quickly and isn't generally in areas where a spark, if there were one loose in there somewhere, could find any oxygen to help cause a burp, much less an explosion. While there used to be a big fascination with the topic of human spontaneous combustion, I suspect the widespread use of implantable defibrillators has knocked that one out of circulation. In short, no. This won't happen.

What the CPR instructor may have meant may have been one of the very few OR explosions which have been caused by a combination of use of alcohol topically (along with Betadyne) to clean the surface of a patient's skin, then having had defibrillator paddles applied emergently, which is an entirely different (and astoundingly rare) thing altogether. This has happened once or twice.

Hope this is helpful. Good luck to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us